The Dangers of Abusing Robitussin DM

The Dangers of Abusing Robitussin DM

Since it is sold over the counter without a prescription, many people mistakenly assume that cough syrup is harmless. Robitussin DM abuse is a real problem and one that can lead to serious health consequences. It is mostly teens who indulge in this harmful type of abuse and many never consider what the outcomes could be, including side effects, addiction and even death in extreme cases.

What is DM in Cough Syrup?

Cough syrups that are available over the counter often contain the active ingredient dextromethorphan. It is abbreviated in the name of the cough syrup, such as the DM in Robitussin, or DXM on other medications. Many teens who abuse dextromethorphan, regardless of the brand, call the product Robitussin or Robo. If you have a cough, dextromethorphan in the recommended dose is safe and effective.

It is only when used in greater-than-recommended doses that dextromethorphan induces the effects that teens seeking a high are looking for. At normal doses you might feel a little lightheaded, but taking too much dextromethorphan can result in strong dissociative effects, drowsiness, relaxation and even hallucinations.

Is Cough Medicine Addiction Real?

One of the risks of abusing Robitussin DM and other cough syrups with dextromethorphan is the possibility of becoming addicted. It is not physically addictive in the way that many illegal drugs are, but it is easy to become psychologically hooked on the relaxed and dissociative feelings you get from taking large doses of dextromethorphan. Teens who abuse cough medicines regularly put themselves at serious risk for becoming dependent on the medication.

What Are the Harmful Side Effects of Robitussin DM Abuse?

The risk of addiction is not the only danger inherent in abusing cough syrups. For side effects, Robitussin DM carries some serious risks and the possibility of real harm. These only become enhanced by taking the medicine in large doses. Cough syrups can be particularly dangerous because teens abusing them do not believe there are any risks. The faulty reasoning is that all over-the-counter medications are safe.

Side effects of Robitussin DM include nausea, vomiting, elevated heartbeat and blood pressure, confusion, memory loss, itchy skin and rashes, paranoid delusions, muscle spasms, impaired vision and loss of motor control. These side effects become more severe with greater doses taken. Other possible dangers include the risks of having an accident or making bad choices while under the influence. Some teens combine cough syrup with alcohol, which can increase the severity of side effects and the risk of overdosing.

Abusing Robitussin DM and other cough syrups with dextromethorphan is a dangerous activity and one that too many teens participate in. If you are the parent of a teenager it is important that you understand that your child could be exposed to this kind of drug abuse. Know the dangers and talk to your children about resisting the peer pressure to engage in harmful drug use.

Change Your Life With One Call.
We Can Help.

Free & Confidential